Florida, 2007

Tornadoes and Damaging Winds in Florida, March 2, 2007

March 2, 2007 · NWS JAX · 9 events in 4 counties and zones

A large low pressure center generated severe weather across north Florida on the night of the 1st-2nd March.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A large low pressure center generated severe weather across north Florida on the night of the 1st-2nd March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 2, 2:20 AM EST, 1 hour earlier.

Area forecast discussion, Mar 2, 2:20 AM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
220 AM EST FRI MAR 2 2007

...TORNADO WATCH 52 IN EFFECT UNTIL 8 AM...

.SHORT TERM...SQUALL LINE NOW ENTERING THE NORTHWEST PORTIONS OF
THE FORECAST AREA WITH A SOLID LINE OF CONVECTION STRETCHING
SOUTHWEST AND POISED TO ENTER APALACHEE BAY WITHIN THE NEXT HOUR.
INSTABILITY ALONG THE LINE HAS BEEN MUCH GREATER THAN MODEL
PROJECTIONS AND HAS ACTUALLY INCREASED WITHIN THE PAST FEW HOURS
TO BETWEEN 1000 AND 1500 J/KG. THIS...ALONG WITH STRONG DIFFLUENT
SIGNATURE ALOFT SHOULD BE MORE THAN ENOUGH TO MAINTAIN CURRENT
THUNDERSTORM ACTIVITY AS IT PROGRESSES THROUGH THE FORECAST AREA.
AS FAR AS THE SHEAR...06Z CHS SOUNDING CONFIRMS SHORT TERM MODEL
PROJECTIONS OF EXTREMELY HIGH 0-3 KM HELICITY VALUES IN EXCESS OF
500 M2/S2 ALONG THE NORTHEAST FLORIDA AND SOUTHEAST GEORGIA
EASTERN ZONES. FEEL THIS LOCAL MAXIMUM WILL SHIFT OFFSHORE WITH THE
APPROACHING SQUALL LINE BUT MORE THAN ENOUGH LOW LEVEL SHEAR
REMAINING TO SUPPORT THE CONTINUED THREAT OF TORNADOES.

AS THE LINE SAGS SOUTH THROUGH THE MID MORNING HOURS...THE 850 MB
JET WILL GRADUALLY WEAKEN BUT STILL REMAIN AROUND 40 KNOTS.
LIKEWISE HELICITY WILL DECREASE BUT ENOUGH RESIDUAL TO WARRANT THE
CONTINUED MENTION OF STRONG TO SEVERE THUNDERSTORMS. BY
00Z...MODELS INDICATE NORTHERLY WINDS WILL HAVE MADE IT INTO
SOUTHERN SECTIONS OF THE FORECAST AREA WITH SEVERE THREAT SHIFTING
SOUTH OF THE AREA. 40 KNOT JET WILL REMAIN OVER SOUTHERN
SECTIONS...BUT WITH MORE STABLE FLOW AND CLOUD COVER...WOULD NOT
EXPECT MUCH OF THIS TO MIX DOWN.

AS FRONT STALLS...DEEP LAYER MOISTURE WILL EXIT THE AREA...BUT A
SATURATED COLUMN WILL REMAIN BETWEEN 850MB AND 700MB. OMEGA VALUES
ARE HIGH DURING THIS PERIOD DUE MAINLY TO THE CONTRIBUTION FROM
ADIABATIC OMEGA BETWEEN THE 300K AND 305K SURFACES. THIS WILL
WARRANT THE CONTINUED MENTION OF SCATTERED SHOWERS ACROSS THE AREA
WITH A RAW DAY IN STORE WITH NORTHERLY WINDS FOR LOCATIONS SOUTH
OF INTERSTATE 10.

UPPER LEVEL KICKER FINALLY ARRIVES BY SUNDAY MORNING...PUSHING
PRECIP AXIS SOUTHWARD AND BRINGING MUCH DRIER AIR TO THE REGION.

.LONG TERM...A MUCH NEEDED RESPITE AFTER ALL THE SOUTHEAST SEVERE
WX WITH HIGH PRESSURE REMAINING IN CONTROL WELL INTO NEXT WEEK.
TEMPERATURES LOOK TO TAKE QUITE A DIP WITH OVERNIGHT LOWS IN THE
LOWER 30S OVER THE GEORGIA PORTION BY MONDAY MORNING. FREEZE
WARNINGS HAVE BEGUN ONCE AGAIN FOR THIS AREA AND WATCH MAY BE
REQUIRED LATER THIS WEEKEND.

&&

.AVIATION...HAVE TRIED TO NARROW DOWN TIMING OF SQUALL LINE IN
LATEST SET OF TAFS...BUT MAY NEED TO CONTINUE TO SLIGHTLY ADJUST.
HAVE INCLUDED SVR WIND GUSTS IN TSTMS IN KSSI TAF...WITH NEAR SVR
FOR KJAX AND KCRG...ALONG WITH IFR CIGS/VSBYS IN TSTMS. WIND SHEAR
CONTINUES OVER THE AREA...AND THIS SHOULD CONTINUE THRU THE MORNING
HOURS. THANX FOR COORD CHS

&&

.MARINE...FCST APPEARS TO BE PANNING OUT...WITH WIND GUSTS AROUND
30 KTS IN THE OFFSHORE WATERS. WILL EVALUATE PRIOR TO ISSUANCE...
BUT OCCASIONAL GUSTS TO GALE FORCE SHOULD COVER THE SITUATION.
WINDS ARE PROGGED TO RAPIDLY DROP OFF TONIGHT...BUT WILL NEED TO
EXTEND LENGTH OF ADVISORIES A FEW MORE HOURS.

&&

.FIRE WEATHER...NO FIRE WX CONCERNS UNTIL SAT...WHEN DRY AIR REALLY
STARTS TO FILTER INTO THE N 2/3 OF THE AREA. PRESENT INDICATIONS ARE
THAT ENUF DRY AIR MAY MIX DOWN TO THE SFC TO NECESSITATE A FIRE WX
WATCH FOR THE N SUWANNEE VALLEY...BUT THERE IS ENUF UNCERTAINTY TO
WAIT ONE MORE PACKAGE BEFORE DOING THIS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  67  41  67  41 /  70   0  20  20
SSI  66  49  65  49 /  70  40  20  20
JAX  71  46  65  47 /  70  50  30  30
SGJ  75  52  64  51 /  70  70  40  30
GNV  73  48  64  45 /  70  60  40  30
OCF  74  50  65  46 /  60  60  50  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...

FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 4 PM THIS AFTERNOON FOR ALTAMAHA
     SOUND GA TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY UNTIL 11 AM THIS MORNING FOR ALTAMAHA
     SOUND GA TO FLAGLER BEACH FL OUT 20 NM.

&&

DEESE/CARROLL/TRABERT/SHASHY/HURLBUT
Hazardous weather outlook, Mar 2, 1:00 AM EST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
100 AM EST FRI MAR 2 2007

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-020700-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
100 AM EST FRI MAR 2 2007

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...REST OF TODAY AND TONIGHT...

...TORNADO WATCH NUMBER 52 IS IN EFFECT UNTIL 8 AM EST...

...A MODERATE RISK OF SEVERE WEATHER WILL CONTINUE OVERNIGHT ACROSS
SOUTHEAST GEORGIA AND EXTREME NORTHEAST FLORIDA...

.DISCUSSION...
A SQUALL LINE WILL PUSH INTO THE WESTERN PORTIONS OF THE FORECAST
AREA WITHIN THE NEXT FEW HOURS AND THEN PROGRESS TO THE SOUTHEAST
ACROSS NORTH FLORIDA THROUGH FRIDAY MORNING. THE MAIN THREATS FROM
THIS ACTIVITY WILL BE DAMAGING WINDS UP TO 70 MPH AND TORNADOES. ANY
TORNADOES THAT FORM WILL BE CAPABLE OF BECOMING STRONG TO VIOLENT
WITH EXTENDED DAMAGE PATHS.

DAMAGING TORNADOES HAVE ALREADY OCCURRED OVER PORTIONS SOUTHEASTERN
ALABAMA AND CENTRAL GEORGIA THIS AFTERNOON AND THIS EVENING. PERSONS
WITH NOAA ALL HAZARDS WEATHER RADIOS SHOULD ENSURE THEIR RADIO IS IN
GOOD WORKING ORDER AND SET TO ALARM THIS OVERNIGHT. MONITOR LOCAL
MEDIA FOR POSSIBLE WARNINGS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A SQUALL LINE WITH ISOLATED STRONG TO SEVERE THUNDERSTORMS SHOULD BE
PUSHING THROUGH NORTHEAST FLORIDA DURING THE FRIDAY MORNING
HOURS...WITH THE SEVERE WEATHER THREAT DIMINISHING THROUGH THE DAY.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS REQUESTED
UNTIL THE POSSIBILITY OF SEVERE WEATHER DIMINISHES ON FRIDAY MORNING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

DEESE

In the hours before

Special weather statement, Mar 2, 1:24 AM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
124 AM EST FRI MAR 2 2007

GAZ132-133-020700-
COFFEE-JEFF DAVIS-
124 AM EST FRI MAR 2 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR COFFEE AND JEFF
DAVIS COUNTIES FOR STRONG WINDS VALID UNTIL 200 AM EST...

AT 124 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHWEST OF BROXTON...MOVING
NORTHEAST AT 60 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND PRIDGEN...BROXTON...SNIPESVILLE...DENTON AND HAZLEHURST
THROUGH 200 AM EST. GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR WIND DAMAGE.

THE AREA REMAINS UNDER A TORNADO WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ARS
Special weather statement, Mar 2, 2:27 AM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
227 AM EST FRI MAR 2 2007

GAZ134-135-020800-
APPLING-BACON-
227 AM EST FRI MAR 2 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR APPLING AND BACON
COUNTIES FOR STRONG WINDS VALID UNTIL 300 AM EST...

AT 227 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 15 MILES SOUTHWEST OF PINE GROVE...OR 12
MILES NORTHWEST OF ALMA...MOVING NORTHEAST AT 60 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND PINE GROVE AND BAXLEY
THROUGH 300 AM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR WIND DAMAGE. IF FURTHER INTENSIFICATION OCCURS A
WARNING MAY BE REQUIRED.

THE AREA REMAINS UNDER A TORNADO WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

SHASHY
Local storm report, Mar 2, 2:30 AM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 AM EST FRI MAR 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     HAIL             PEARSON                 31.30N 82.85W
03/02/2007  E0.75 INCH       ATKINSON           GA   TRAINED SPOTTER

            PENNY SIZE HAIL FALLING IN DOWNTOWN PEARSON.

&&

TRABERT
Special weather statement, Mar 2, 2:55 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
255 AM EST FRI MAR 2 2007

FLZ020-GAZ162-163-020845-
CLINCH-ECHOLS-HAMILTON-
255 AM EST FRI MAR 2 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR HAMILTON...CLINCH
AND ECHOLS COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 345
AM EST...

AT 255 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
DU PONT TO 18 MILES WEST OF WEST LAKE...MOVING NORTHEAST AT 55 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WEST LAKE...
JENNINGS...MAYDAY...STATENVILLE...DU PONT AND HOMERVILLE THROUGH 345
AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO
55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IF FURTHER
INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.

THE AREA REMAINS UNDER A TORNADO WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

SHASHY
Local storm report, Mar 2, 3:20 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
320 AM EST FRI MAR 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     HAIL             DU PONT                 30.99N 82.87W
03/02/2007  M0.88 INCH       CLINCH             GA   TRAINED SPOTTER

            ALSO REPORTED ESTIMATED 60 MPH WIND GUSTS.

&&

CARROLL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
March 2, 3:20 AM EST
Where
Hamilton County, 1.83 mi SE of West Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.460, -83.110

Large trees down across Hamilton County near Jennings including one across the railroad tracks. Power outages reported.

Thunderstorm Wind, Suwannee

When
March 2, 3:30 AM EST
Where
Suwannee County, 0.91 mi SW of Live Oak
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.290, -82.990

Two large trees down with one tree on house, shed damaged on White Avenue.

Thunderstorm Wind, Hamilton

When
March 2, 3:30 AM EST
Where
Hamilton County, 0.6 mi W of Jasper
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
30.520, -82.960

Reports of ten (10) trees down in various parts of the county.

Tornado, Suwannee

When
March 2, 4:00 AM EST
Where
Suwannee County, 4.15 mi N of Wellborn
Rating
EF0
Path length
0.1 mi
Path width
100 yd
Property damage
$10,000
Reported by
Utility Company
Coordinates
30.290, -82.820

Suwannee Valley Electric Company reported tornado touchdown. A garage was heavily damaged; trees were blown down on power lines, and a lot of debris in the area.

Thunderstorm Wind, Columbia

When
March 2, 4:00 AM EST
Where
Columbia County, 5.4 mi NNE of Winfield
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
30.340, -82.640

Suwannee Valley Electric reported several trees on power lines in northern Columbia county along State Route 441.

Thunderstorm Wind, Suwannee

When
March 2, 4:00 AM EST
Where
Suwannee County, 3.01 mi NNW of Houston
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.290, -82.920

Six to eight large trees blown down off of Interstate 10 near mile marker 288.

Thunderstorm Wind, Suwannee

When
March 2, 4:00 AM EST
Where
Suwannee County, 9.17 mi SSE of Lancaster
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
30.120, -83.170

Suwannee Valley Electric reported several trees down on power lines.

Thunderstorm Wind, Columbia

When
March 2, 4:30 AM EST
Where
Columbia County, 2.39 mi SSW of Winfield
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.240, -82.700

Large trees down on Lake Jeffery Road.

Tornado, Nassau

When
March 2, 5:25 AM EST to 5:30 AM EST
Where
Nassau County, 2.83 mi SSE of Callahan to 3.29 mi SSE of Callahan
Rating
EF0
Path length
1.19 mi
Path width
100 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
30.532, -81.802

Three single wide mobile homes with significant damage to siding, minor roof damage and damage to steps, fences, etc. Used EF Scale - Damage Indicator (DI) MHSW with a Degree of Damage (DOD) #2 to the structures. Several Small farm buildings and sheds were moved or blown over with large tractors and equipment inside. For these I used a DI of SBO and DOD #7. By crossing the two determined an EF-0 Scale rating with 80 mph wind speeds most likely.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyThe tornado archive for Florida, 2007Warnings in Florida, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11147, 11148, 11155, 11146, 11150, 11151, 11153, 11154, 9976.